Nebraska, 2009

Hail in Nebraska, April 16, 2009

April 16, 2009 · NWS LBF · 2 events in 1 county or zone

Isolated storms produced heavy rain and hail across southern Nebraska during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated storms produced heavy rain and hail across southern Nebraska during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 16, 2:46 AM CST, 6 hours 24 minutes earlier.

Area forecast discussion, Apr 16, 2:46 AM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 AM CDT THU APR 16 2009

.DISCUSSION...
FORECAST CHALLENGE WILL BE POPS IN THE NEAR TERM AS STORM SYSTEM
MOVES TO THE FOUR CORNERS REGION TODAY AND ONTO THE PLAINS
SATURDAY. WATER VAPOR IMAGERY SHOWS THE UPPER LOW MOVING SOUTHEAST
ACROSS UTAH ATTM. AT A GLANCE STARS VISIBLE OVERHEAD AT 08Z WITH
THE EXPECTATION THAT STRATUS WILL BE DEVELOPING AND EXPANDING
ACROSS THE NEB PANHANDLE INTO WESTERN NEBRASKA THROUGH THE MORNING
HOURS. THEN FORECAST MODELS ARE SIMILAR IN THE NEAR TERM WITH THE
POTENTIAL THAT THE SOLUTIONS ARE MOVING THE UPPER LOW SYSTEM EAST
TOO FAST GIVEN THE REX BLOCKING THAT FORMS AS SYSTEM MOVES OUT ON
THE PLAINS TO CREATE FURTHER MODEL CHALLENGES. YESTERDAY TEMPERATURES
BUSTED IN THE SOUTHWEST AS LESS CLOUDS ALLOWED FOR BETTER HEATING
TO OCCUR AND TODAY MAY PLAY OUT THE SAME AND TRENDED HIGHS TOWARD
THE WARMER MET GUIDANCE NUMBERS.

THIS MORNING A FEW SHOWERS MAY LINGER ALONG AND EAST OF HIGHWAY 83
AS SOUTHEAST WINDS CONTINUE TO DRAW MOISTURE NORTH. THE H85
PROFILER PLOT SHOWS SOUTH WINDS 45 TO 75 KNOTS ON THE PLAINS WITH
MOST OF THE SHOWERS TO EXIT NORTH EARLY. THIS AFTERNOON THE
COMBINATION OF SURFACE HEATING AND STEEPENING LAPSE RATES WILL RESULT
IN THUNDERSTORMS REDEVELOPING ON THE HIGH PLAINS AND POSSIBLY
MOVING INTO THE SOUTHWEST AFTER 4 PM CDT. A FEW OF THE STORMS MAY
BE SEVERE THIS EVENING WITH STRONG WIND GUSTS AS BUFKIT SOUNDING
SHOW PROFILES NEAR THE DRY ADIABATIC LAPSE RATES BELOW 750 MB. THEN
AS BETTER FORCING BEGINS TO LIFT NORTH FROM 00Z TO 06Z THE
ORGANIZED LIFT SHOULD FURTHER HELP INITIATE AND MAINTAIN
THUNDERSTORMS IN THE SOUTHWEST AS INCREASING UPPER LEVEL
DIVERGENCE...Q-VECTOR CONVERGENCE AND SEVERAL DISTURBANCES LIFT
NORTH TO NORTHWEST OVERNIGHT WITH CLUSTER OF STORMS TO EVOLVE.
TONIGHT PRECIPITABLE WATER RATIOS APPROACH AN INCH IN THE
SOUTHWEST WITH SOME STORMS CAPABLE OF HEAVY RAINFALL. THE DAY
SHIFT HAS PLANNED AN EM CONFERENCE CALL TODAY WITH MORE
INFORMATION TO BE PROVIDED AT THAT TIME ON HEAVY RAINFALL
POTENTIAL AND IMPACTS IN THE NEAR TERM.

OVERNIGHT THE UPPER LOW CONTINUES TO MOVE SLOWLY EAST WITH THE
UPPER RIDGE SHOWING SIGNS OF BREAKING DOWN BY SATURDAY AND
BUILDING EAST. THIS STEM WILL BE SLOW TO MOVE OUT WITH QPF
FORECASTS PUSHING FOR OVER AN INCH OF RAIN THAT RAISE CONCERNS FOR
INCREASED RUNOFF AS THE GROUND BECOMES SATURATED OVER THE NEXT TWO
DAYS. FLASH FLOOD GUIDANCE FOR THE SOUTHWEST IS AROUND 1.5 INCHES
THAT WILL NEED TO BE MONITORED THROUGH THE NEAR TERM FOR IMPACTS
TO THE SOUTHWEST. OTHERWISE THE FORECAST APPEARS ON TRACK WITH
FEW CHANGES MADE INTO THE EXTENDED PERIOD.

&&

.AVIATION...

THE CLASSIC BARRIER JET TYPE WINTER STORM WILL ORGANIZE ALONG
THE FRONT RANGE OF COLORADO. MOISTURE AND WIND FIELDS ARE IN THE
INCIPIENT STAGES FOR THIS STORM.

SELY WINDS TODAY WILL CONTINUE TO ADVECT LOW LEVEL MOISTURE ONTO THE
WRN HIGH PLAINS PRODUCING AREAS OF STRATUS. THE RAIN...SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS NRN NEB EARLY THIS MORNING WILL LIFT
NORTH AND EXIT THE AREA BY 12Z.

STRATUS BKN-OVC020-030 IS ALREADY FORMING IN THE NEB PANHANDLE AND
THIS CLOUD LAYER SHOULD BUILD EAST TO NEAR HIGHWAY 61 BY 12Z-15Z.
LOW LEVEL MOISTURE EAST OF HIGHWAY 61 COULD FORM STRATUS SCT007
BKN-OVC015 BY 12Z-15Z THIS MORNING WHICH WOULD LIKELY LIFT TO
BKN-OVC020-030 THIS AFTN. VSBY SHOULD REMAIN P6SM.

ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING ACROSS ERN COLO THIS
AFTERNOON WILL LIKELY LIFT NEWD INTO NEB THIS EVENING PRODUCING IFR
CONDITIONS AT TIMES. HAIL IS POSSIBLE WITH THE THUNDERSTORMS BETWEEN
00Z-03Z.

BY LATE EVENING MVFR SHOULD BECOME FAIRLY WIDESPREAD FROM SWRN NEB
NORTH AND EAST AS THE STORMS BECOME A MULTICELLULAR CONGLOMERATION
OF RAIN...SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...KECK
AVIATION...CDC
Hazardous weather outlook, Apr 16, 3:58 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 AM CDT THU APR 16 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-171000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
458 AM CDT THU APR 16 2009 /358 AM MDT THU APR 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE ACROSS
SOUTHWESTERN NEBRASKA THIS AFTERNOON AND EVENING. SEVERE STORMS
ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND THIS
ACTIVITY COULD MOVE INTO SOUTHWEST NEBRASKA LATE THIS AFTERNOON OR LATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HEAVY RAIN EVENT APPEARS LIKELY FOR PARTS OF WESTERN AND
SOUTHWEST NEBRASKA FRIDAY AND SATURDAY. 1 TO 3 INCHES OF RAIN AND
PERHAPS MORE IN A FEW LOCATIONS COULD FALL. A FLOOD WATCH MAY BE
ISSUED LATER TODAY FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The radar

The North Platte radar (KLNX), 106 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
April 16, 9:10 AM CST
Where
Custer County, 6 mi W of Oconto
Measured
0.75 in hail
Reported by
Public
Coordinates
41.150, -99.895

Hail, Custer

When
April 16, 10:10 AM CST
Where
Custer County, 5 mi N of Callaway
Measured
0.75 in hail
Reported by
Public
Coordinates
41.372, -99.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169756, 169758.